Heavy Rain, Vernon
- When
- August 27, 5:23 PM CST to August 28, 1:30 AM CST
- Where
- Vernon County, 0.85 mi NE of Genoa
- Reported by
- Public
- Coordinates
- 43.590, -91.210
Near Genoa, 7.75 inches of rain fell.
A line of severe thunderstorms moved across western Wisconsin during the evening of August 27th. A brief tornado touched down and had an intermittent damage path between Tomah and Wyeville (Monroe County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of severe thunderstorms moved across western Wisconsin during the evening of August 27th. A brief tornado touched down and had an intermittent damage path between Tomah and Wyeville (Monroe County). The damage was limited to trees and power poles. These storms blew down trees and caused roof damage in Sparta (Monroe County), rolled a camper and damaged several signs near Tomah (Monroe County) and downed trees around Hixton (Jackson County) and in the Town of Cleveland (Jackson County). The storms then became oriented in an east to west line and dumped copious amounts of rain from southern La Crosse County and northern Vernon County east across the southern sections of Monroe, Juneau and Adams Counties. Numerous roads were closed because of flooding or mudslides, homes had to be evacuated with several water rescues were performed. Towns that were hit hard by the flooding included Coon Valley, Ontario (Vernon County), Elroy and Wonewoc (Juneau County). The eastbound Amtrak Empire Builder had to be halted near Tomah because of a washout on the rail line near Mauston (Juneau County). In Monroe and Vernon Counties, four earthen flood control dams failed and seven others sustained damage. Rainfall totals of 6 to 10 inches were common in this heavy rain band with the highest reported totals being 9.14 inches in Union Center (Juneau County) and 9.98 inches near Westby (Vernon County). The runoff later produced historic flooding on the Kickapoo River with several record flood crests established. Damages in Juneau County exceeded $22 million of which $6.5 million was from Elroy. The State of Wisconsin Governor declared a state of emergency for the entire state. A federal disaster declaration was made for La Crosse, Monroe, Juneau, Adams, Vernon, Crawford and Richland Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 27, 1:30 PM CST, 3 hours 53 minutes earlier.
Area Forecast Discussion
National Weather Service La Crosse WI
230 PM CDT Mon Aug 27 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM CDT Mon Aug 27 2018
Primary concerns remain severe weather/heavy rain threats through
Tuesday.
Early this afternoon, a very warm and humid airmass was in place
over the area south of a surface boundary extending SW-NE across
Minnesota. Convection has already begun to develop into western
IA/MN in association with a mid-level shortwave trough. Expect
storms to continue to develop and intensify eastward this
afternoon, approaching southeast MN/northeast IA late this
afternoon, and continuing into western/central WI this evening.
The thermodynamic environment will be quite favorable for severe
storms with MLCAPE exceeding 2000 J/kg and steep mid-level lapse
rates. Kinematically, mid-level wind fields will increase, aiding in
deep layer shear. The strongest deep layer shear will generally be
found north of I-90. 0-3 km bulk shear increases to 30 to 40 kts
with strong southwesterly 0-1 km shear. Expect storms forming to
the west to organize into a linear complex with wind the dominant
threat and a lower hail threat. However, given the 0-1 and 0-3 km
shear, cannot rule out embedded QLCS circulations, possibly a
tornado. The strongest height falls/synoptic ascent will be
focused across central into northern WI, with CAM solutions
varying on the southern extent of the stronger storms. At this
time areas near and north of I-90 appear to be most likely, but
will have to watch the southern extent.
As stronger low-level moisture transport kicks in this evening, will
have to watch for training storms and a heavy rainfall threat along
residual outflows in a west-east corridor. Given the high
pwats/warm cloud depths, local rainfall rates of 1 to 2 inches/hr
are possible. Although recent rainfall hasn't been excessive
across over central/north-central WI, with some antecedent
rainfall and potential for locally heavy rain amounts, went ahead
with a flash flood watch tonight over parts of this area.
The front will continue to sag south on Tuesday. A lull in precip
may occur into Tuesday morning before convection begins to increase
again with diurnal heating. The potential for any strong/severe
storms looks to be mainly across far northeast IA/southwest WI,
depending on frontal/outflow boundary placement and how much
destabilization can occur in this area.
.LONG TERM...(Tuesday night through Monday)
Issued at 230 PM CDT Mon Aug 27 2018
Could see some lingering showers and storms in far southeast
portions of the forecast area Tuesday night into the first part of
the day on Wednesday, but high pressure looks to quickly build in
and dry things out. Temperatures will also be much cooler, with
highs in the mid 60s to lower 70s. Then with high pressure overhead
Wednesday night, light winds, clear skies, and plenty of moisture,
looks like fog is a pretty good bet, so added patchy fog mention to
the forecast.
Thursday looks like another cooler, dry day, though winds will pick
up out of the south/southeast by late in the day and make it
slightly warmer than Wednesday. In addition, this should bring in
enough moisture ahead of a shortwave through moving through the
zonal flow aloft on Friday to spark some showers and storms. These
will continue into Saturday as a cold front moves through the area.
Models do hint at some decent instability, so could see some
stronger storms, but a little too early to get too much into the
details.
Then good model agreement of high pressure keeping most of the area
dry on Sunday, but a warm front and associated precip could sneak
into far southern portions of the forecast area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1233 PM CDT Mon Aug 27 2018
Main aviation impacts will be with thunderstorms this evening into
the overnight. A line of storms is expected to approach KRST by
around 00Z and KLSE by 01-02Z with IFR conditions and locally
gusty winds possible. TSRA may continue into the early overnight,
especially at KLSE. Otherwise, any SHRA/TSRA is expected to be
more isolated/scattered in the vicinity of a slowly moving cold
front late tonight into Tuesday morning. MFVR or perhaps IFR
ceilings are possible behind the front for a time on Tuesday.
&&
.HYDROLOGY...
Issued at 230 PM CDT Mon Aug 27 2018
Conditions will remain favorable for locally heavy rainfall rates
through Tuesday with pwats around 2 inches and deep warm cloud
depths. Localized flooding is possible in areas that receive
repeated thunderstorms. Some potential exists for repeated
training storms tonight as a line of storms moves across the area
with possible re-development as strong moisture transport
intersects storm outflow. Although there is some uncertainty in
this scenario, including location, issued a flash flood watch is
in effect for portions of central/north-central WI, where models
currently indicate the highest potential. Storms will remain
possible through Tuesday until a frontal boundary clears to the
south. Rainfall tonight is expected to be focused mainly near/
north of I-90, with locally higher amounts possible. On Tuesday,
the greatest risk of storms will be from far northeast IA into
southwest and central WI.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 7 PM CDT this evening through Tuesday
morning for WIZ017-029-034-042>044.
MN...None.
IA...None.
&&
SHORT TERM...JM
LONG TERM...CA
AVIATION...JM
HYDROLOGY...JMHazardous Weather Outlook National Weather Service La Crosse WI 126 PM CDT Mon Aug 27 2018 IAZ008>011-018-019-029-MNZ079-086>088-094>096-WIZ032-033-041-053- 281200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo- Trempealeau-La Crosse-Vernon- 126 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight A line of storms is expected to move in from the southwest late this afternoon. These storms may intensify as they approach, leading to a threat for damaging wind and hail. They may be strongest north of Interstate 90, and stronger storms could produce isolated tornadoes as well. The storms will also be capable of very heavy rainfall with localized flooding possible. In addition, heat indices this afternoon will be in the 90 to 100 range. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are likely again Tuesday into Tuesday night. More storms are possible from late Thursday night through Saturday night. However, it is still too early to determine the severe potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into this evening, mainly 5 to 9 PM. Also, any rainfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ030-WIZ054-055-061-281200- Clayton-Crawford-Richland-Grant- 126 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for parts of northeast Iowa and southwest Wisconsin. .DAY ONE...This Afternoon and Tonight A few thunderstorms are possible later this afternoon into the evening. Most of the stronger storms are expected to remain west and north of the area, but if they develop further south, they could produce strong winds, hail, and rounds of heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are likely again Tuesday into Tuesday night. Some of these storms could produce damaging wind and hail. More storms are possible from late Thursday night through Saturday night. However, it is still too early to determine the severe potential. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not expected, but could end up being needed if storms develop closer. Spotters might be needed briefly on Tuesday afternoon as well. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-034-042>044-281200- Taylor-Clark-Jackson-Monroe-Juneau-Adams- 126 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for parts of central Wisconsin...north central Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A line of thunderstorms is expected to move in from Minnesota early this evening. These storms may intensify as they approach, leading to a threat for damaging wind, a few tornadoes, and hail. The main threat time is 6 to 9 PM. In addition storms may produce locally heavy rain leading to flooding. A FLASH FLOOD WATCH is in effect through Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are likely again Tuesday into Tuesday night. More storms are possible from late Thursday night through Saturday night. However, it is still too early to determine the severe potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, mainly 6 to 9 PM. Also, any rainfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
543 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 1 SE DODGE CENTER 44.02N 92.83W
08/27/2018 M53 MPH DODGE MN AWOS
AT DODGE COUNTY AIRPORT
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
554 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TORNADO KASSON 44.03N 92.75W
08/27/2018 DODGE MN BROADCAST MEDIA
TREES DAMAGED
&&
SHEAPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
554 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WIND DMG KASSON 44.03N 92.75W
08/27/2018 DODGE MN BROADCAST MEDIA
TREES DAMAGED
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
603 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND GST 3 WNW ROCHESTER 44.03N 92.52W
08/27/2018 M47 MPH OLMSTED MN TRAINED SPOTTER
TRAINED SPOTTER REPORTED A MEASURED WIND
GUST OF 47 MILES PER HOUR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
610 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND GST PLAINVIEW 44.17N 92.17W
08/27/2018 M40.00 MPH WABASHA MN TRAINED SPOTTER
&&
SHEAThe La Crosse radar (KARX), 26 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
11 heavy rain, 10 flood, 7 thunderstorm wind, 6 flash flood, 1 tornado. Local standard time, as filed.
Near Genoa, 7.75 inches of rain fell.
The COOP observer in Stoddard measured 7.42 inches of rain.
A mesonet station west of St. Joseph measured 5.84 inches of rain.
Near Barre Mills, 5.88 inches of rain fell.
In Melvina, 8.66 inches of rain fell.
In Cashton, 7.25 inches of rain fell.
The COOP observer near Westby measured 9.98 inches of rain.
Near Kendall, 8.58 inches of rain fell.
The COOP observer in Union Center measured 9.14 inches of rain.
The COOP observer in Hillsboro measured seven inches of rain.
Numerous trees were blown down or snapped from 2 miles northwest of Hixton, through Hixton to about 2 miles southeast of Hixton.
Trees were blown down in Alma Center.
Trees were blown down in the Town of Cleveland. Some of the downed trees landed on vehicles.
Southeast of Lyndon Station, 8.3 inches of rain fell.
Several trees were blown down southwest of Christie.
Numerous trees were blown down in Sparta and several of these landed on houses. Part of a roof was blown off and several power lines were also blown down.
An EF1 tornado caused an intermittent damage path along and south of State Highway 21 between Tomah and Wyeville. The damage was limited to trees and a few power poles.
Several signs were damaged in Tomah.
A 24 foot camper was rolled into a transformer near Tomah.
Runoff from heavy rains produced street flooding in various locations around the city of La Crosse. Travel in the city was severely impacted, water flowed into people's yards and lawns, and some cars became stranded in deeper intersections.
Heavy rain across the northern portion of Vernon County produced significant flash flooding. Over 200 people were evacuated in Coon Valley because of severe flooding along Coon Creek where U.S. Highway 14 and State Highway 162 were closed. All access into Coon Valley was cut off because of mudslides, washouts and closed roads. Numerous homes were severely damaged with basement walls blown out or had water several feet deep on the first floor. Much of Ontario was covered in flood waters from the Kickapoo River and Brush Creek with almost every business along Garden Street, State Highway 131 and the east end of Main Street sustaining damage. It was estimated that around 75% of the businesses in the entire village sustained some damage. The Ontario police squad car become submerged in flood waters and was destroyed. One boat rental business lost 40 canoes and 48 kayaks. Two campers along the Kickapoo River north of Rockton had to be rescued from flood waters that was neck high. Some residents were evacuated from Viola because of flooding along the Kickapoo River. A total of 350 water rescues were performed across the county. State Highway 131 was closed between Ontario and Rockton because of flood waters from the Kickapoo River where the asphalt was completely removed from the road bed in places or broken in large chunks and then moved up to eight feet from its original location. Numerous roads were closed because of the flooding or from mudslides. Flooding from Timber Coulee Creek washed out over 20 power poles north of Westby. The BNSF rail line was closed because of washouts between Stoddard and the La Crosse County line. The heavy rain and flooding caused two earthen flood control dams to fail and damaged four others. This prompted the evacuation and rescue of residents downstream from the dams, including the communities of Avalanche and Liberty. Wildcat Mountain State Park was closed because of the heavy rain as well.
Runoff from heavy rain created historic flooding along the Kickapoo River in Ontario. The river established a new crest of record that was estimated to be 28.5 feet, which was over 12 feet above the flood stage.
Runoff from heavy rain caused flash flooding across the southern portions of La Crosse County. Homes were evacuated and roads closed along State Highway 35 south of La Crosse and County Road K near Goose Island Park. Flood waters from Mormon Creek were chest high in a mobile home part along U.S. Highways 14/61 southeast of La Crosse where water rescues had to be performed. The BNSF rail line was closed because of washouts between La Crosse and the Vernon County line. Sections of Highways 14/61 in the southern end of the county were damaged and had mudslides over them.
Runoff from heavy rain caused flash flooding to occur across the southern sections of Monroe County. Near Melvina, a resident had to be rescued from a home surrounded by flood waters. Flooding was extreme along the Little La Crosse River along and just east of Highway 27 between Cashton and Sparta where numerous homes were flooded, rescues were needed, and roads were damaged. Flooding along Moore Creek in Norwalk damaged some ballfields and the village office. In Kendall, a park along the Baraboo River was destroyed and a newly installed road to the village's wastewater treatment plant was washed out. Most of the flood damaged homes and business were along Glen Street. Across the county, 75 people had to be evacuated. At the Skogdalen cemetery, 90% of the gravestones markers were toppled, debris was up to 5 feet deep in places and ripped apart the road in front of the church. Numerous roads were closed, with most of these in the far southern part of the county in Portland, Jefferson, Sheldon, Wellington and Glendale Townships. Some of the impacted roads included: County Highway N, County Highway Z south of Wilton, County Highway P near Kendall, County Highway F south of Norwalk, County Highway D near Cashton, County Highway CM near Tomah, State Highway 33 east of Cashton, County Highway W north of Kendall, County Highway ET east of Tomah and County Highway F east of Melvina. The heavy rain and flooding caused three earthen flood control dams to fail and damaged three others.
Runoff from heavy rain caused extensive flooding to occur in Elroy from the Baraboo River. Between 25 and 30 homes had to be evacuated. Numerous homes had water several inches to a few feet deep in the basements. Nine homes likely will have to be torn down. Damages in Elroy totaled nearly $6.5 million. The flooding along the Baraboo River also hit Wonewoc hard causing officials to evacuate the western half of the town. Dozens of homes had water in the basements with at least 4 of them suffering collapsed walls. Flooding along the Lemonweir River near Mauston caused Interstates 90/94 to be closed in both directions and washed out a rail line that caused the eastbound Amtrak Empire Builder to be stopped near Tomah. Passengers had to remain on the stopped train overnight until repairs to the rail line were completed. Flooding in Mauston damaged some homes with at least one a total loss when a basement wall collapsed. Flood waters from Webster Creek covered portions of State Highway 80 between New Lisbon and Elroy. State Highway 33 was under water in places between Union Center and Wonewoc because of flood waters from the Baraboo River. State Highway 82 was closed between Elroy and Mauston due to flood waters from Cleaver Creek. Portions of State Highway 58 south of Mauston was covered in flood waters from Onemile and Stewart Creeks. U.S. Highway 12 was closed between Mauston and Lyndon Station because of flooding on the Lemonweir River. County highways across the southern part of the county that were closed included: N, G, HH and FF. Numerous local and township roads were also closed.
Runoff from heavy rains produced flash flooding across the southern sections of Adams County. County Highway G was closed because of flooding along Big Spring Creek and water was over County Highway H near White Creek. Additional township roads were closed or had water over them.
Runoff from heavy rain caused flooding to occur along the La Crosse River near La Crosse. The river crested just over four feet above the flood stage at 11.8 feet.
Runoff from heavy rain created historic flooding along the Kickapoo River in La Farge. The river established a new crest of record that was estimated to be 19.42 feet, which was over 7 feet above the flood stage.
Runoff from heavy caused flooding to occur along the La Crosse River in Sparta. The river crested just over two feet above the flood stage at 10.71 feet.
Runoff from heavy rain created historic flooding along the Kickapoo River in Readstown. The river established a new crest of record at 23.17 feet, which was over 12 feet above the flood stage. The flooding continued into early September.
Runoff from heavy rain created historic flooding along the Kickapoo River in Viola. The river established a new crest of record at 23.72 feet, which was over 9 feet above the flood stage.
Runoff from heavy rain created historic flooding along the Kickapoo River in Soldiers Grove. The river crested at its second highest level at 21.06 feet, which was over 8 feet above the flood stage. The flooding ended just after midnight on September 1st and no entry will be made in September for this site.
Runoff from heavy rain created historic flooding along the Kickapoo River in Gays Mills. The river established a new crest of record at 22.31 feet, which was over 9 feet above the flood stage. The flooding continued into early September.
Runoff from heavy rain pushed the Lemonweir River out of its banks in New Lisbon. The river crested just under two feet above the flood stage at 11.85 feet.
Runoff from heavy rain created historic flooding along the Kickapoo River in Steuben. The river established a new crest of record at 19.84 feet, which was over 7 feet above the flood stage. The flooding continued into early September.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyThe tornado archive for Wisconsin, 2018Warnings in Wisconsin, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778916, 778917, 778919, 778918, 778911, 778914, 778909, 778912, 778910, 778915, 778920, 778921, 780456, 778913, 779027, 776871, 779064, 776872, 776873, 776875, 776876, 780531, 776878, 778022, 778172, 780462, 780544, 780535, 780543, 780538, 780536, 780539, 780540, 780545, 780542.